Medicine>>>>>Gastroenterology
Question 9#

A 58-year-old man with cirrhosis and ascites caused by chronic hepatitis C is hospitalized because of subtle personality change that develops into frank mental status changes with confusion. The patient’s wife reports that his stools have been darker than usual and that he has been unsteady upon arising the last few days. She also reports that he has been reluctant to take several of his medications recently as he has been reading about natural remedies. On physical examination, the patient is lethargic, disoriented, and uncooperative. He is afebrile, has clear lungs, normal heart, distended abdomen with shifting dullness, and no meningeal or focal neurologic findings. There is mild hyperreflexia and a nonrhythmic flapping tremor of the wrists. Stool is heme positive. CT scan of the head is normal. What is the best initial therapy to address this patient’s mental status changes?

a. Quetiapine 25 mg orally tid
b. Lorazepam 1 mg orally tid
c. Haloperidol 2 mg intramuscularly q 4 hours prn agitation
d. Omeprazole 20 mg orally tid
e. Lactulose 30 cc orally, titrated to three to four stools daily

Correct Answer is E

Comment:

This patient has hepatic encephalopathy. Precipitating factors include azotemia, acute liver decompensation, use of sedatives or opioids, GI hemorrhage, hypokalemia, constipation, infection, a high-protein diet, and recent placement of a portosystemic shunt (TIPS). The most effective medical treatment is lactulose, a nonabsorbable disaccharide. Antibiotics such as neomycin, metronidazole, and rifaximin can also reduce symptoms. The other listed medications have not been shown to be effective in treating patients with hepatic encephalopathy. Quetiapine is used for psychosis and depression, lorazepam is useful in alcohol withdrawal and anxiety, haloperidol in psychosis, and omeprazole in peptic ulcer disease.